3 Year Old With "Asthma" Is It Asthma Or A Virus?
Originally asked by Community Member Ses
3 Year Old With “Asthma” Is It Asthma Or A Virus?
My Three year old has been diagnosed with Asthma after a cough that keeps coming back , he has had it on and off for months but lately it is especially after he has been running around. The Doctor has listened to his lungs previously and said he may have asthma that gets worse when bought on by a virus. He is now on a steroid inhaler for two weeks. My question is is it asthma or is it just an irritation to his lungs when he gets sick? Or more likely to be an allergy? I do trust my doctor, it just seems a bit extreme, when his cough usually happens when he is sick or getting over being sick.
It sounds as though your child’s doctor has reason to believe that a short burst of steroids will bring about some benefit. This is a very common practice when providers are trying to get a patient’s asthma under control and lessen the frequency of symptoms. Asthma is a chronic inflammatory disease of the airways. Viral infections are a known trigger for asthma and causes symptoms, like coughing and wheezing, to start. If you are concerned that your child may have allergies, ask your child’s doctor to refer you to an allergist that can do a skin test on your child to pinpoint specific allergens for him/her. It may be helpful to start keeping a journal of when your child coughs, wheezes, or becomes short of breath. When symptoms are present, note the time of the day, what activity he/she was doing when symptoms appeared, how long they lasted, and the place where the activity was occurring. This will help identify triggers, besides running and viral infections, that cause your child’s symptoms.
Your concern that the use of a steroid inhaler is an extreme measure to take on a small child is understandable. But it’s really important that you understand why your child’s doctor gave him/her the inhaler and what specific part of asthma that inhaler is treating. It’s also important for you to know that inhaled steroids do not affect the body as anabolic steroids. Anabolic steroids are systemic, and are usually used by people who want to increase their muscle mass (like some weightlifters). The steroid inhaler prescribed to your child by his/her doctor is to help with the bronchoconstriction and/or inflammation in the airways. These are very safe to use, and have very minimal or no side effects at all since they are distributed directly into the lungs. It sounds like you have a good relationship with your child’s doctor, so I would advise you to speak to him/her about your concerns. You may also want to ask your child’s doctor what is his/her overall management and treatment plan for your child (i.e. what’s next after the inhaled steroids).
As a mother of a 4 year old with a chronic cough like your 3 year old, I can relate to your situation. I was very hesitant to accept my son’s diagnosis, even though his symptoms where right in my face! But ever since we were prescribed his trusty inhaler two weeks ago, his coughing has become few and far in between, he’s sleeping better at night, and he’s running around like an active 4 year old should. So, again, I encourage you to continue talking about this with your child’s doctor. And, if your child seems to be doing better because of the inhaler, then he/her is on the right track to breathing easy.
You should know Answers to your question are meant to provide general health information but should not replace medical advice you receive from a doctor. No answers should be viewed as a diagnosis or recommended treatment for a condition.
Answered By: Romelia Walters